A drug overdose occurs when a person consumes more of a drug than their body can tolerate. An overdose may be accidental or intentional, as certain individuals may be unaware of their sensitivities to certain medications. Overdose symptoms can range from the nodding that is related to heroin, to the shaking that has so commonly been associated with crack cocaine and meth; ultimately, each type of overdose can potentially result in death. Individuals who abuse drugs are always walking a fine line between getting high and a serious injury from a drug overdose or even death.
The most common cause of death by a drug overdose is due to combining various drugs, such as taking prescription drugs and alcohol; when drugs are taken together, they can interact in ways that may intensify their effects. Depressants are drugs that can slow down the respiratory system, and a person that abuses these types of drugs may be at risk for serious breathing problems. Stimulant drugs can cause an increase in systems throughout the body and an individual who misuses stimulants can be at an increased risk for seizures and heart attacks. Changes in an individual's health, such as having a bout with illness, can also put them at a higher risk for a drug overdose; additionally, physical changes such as weight loss, may affect an individual's tolerance level and their body's ability to adjust to the drug. When an individual takes drugs while they are alone, it greatly increases the chance of a fatal overdose, as there is no one available to take care of them in the case of a serious drug interaction, and to summon emergency help if necessary.
It is important to note that all drugs have the potential to be misused, regardless of whether they have been prescribed by a family physician, bought on the street, or if they have been purchased over-the-counter at a local pharmacy. Whether an individual misuses a drug by accident or intentionally in order to get high, tens of thousands of patients are treated every single year in the United States for overdose incidents that are drug-related. Many accidental drug overdoses are related to the misuse of over-the-counter medications, that are commonly used as pain relievers and cold remedies. The misuse of prescription medications is commonly reported to be unintentional; accidental overdoses are generally reported to be the result of the drug being overly prescribed or due to the unwitting ingestion by children.
While many individuals that have experienced an overdose can recover without experiencing any long term effects, many of these cases have resulted in death. All types of drugs, including prescription drugs, medicines that are purchased over the counter, or drugs that are purchased illegally have the potential to be abused. When they are taken in combination with other types of drugs and alcohol, even medications that are normally considered to be safe have often been reported to cause serious consequences, such as death. A drug overdose can potentially cause serious physical consequences, such as liver and kidney failure or permanent damage to the respiratory or circulatory system. Many people who survive an overdose will need to have some type of ongoing medical care for the rest of their lives.
Drugs are generally classified in three different categories: